Massachusetts, 2020

Damaging Winds in Massachusetts, July 2, 2020

July 2, 2020 · NWS BOX · 12 events in 3 counties and zones

Late in the afternoon and early evening, a surface trough dropped southward from New Hampshire and caused severe thunderstorms in central and eastern Massachusetts and northern Rhode Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Late in the afternoon and early evening, a surface trough dropped southward from New Hampshire and caused severe thunderstorms in central and eastern Massachusetts and northern Rhode Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 2, 3:38 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 2, 3:38 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
438 PM EDT Thu Jul 2 2020

.SYNOPSIS...
A few isolated showers and thunderstorms will cross southern New
England this evening, diminishing after sunset. A backdoor cold
front approaches our area tonight. The front and a weak low pressure
center remain in our vicinity during Friday, bringing clouds and
scattered mainly afternoon and evening showers and thunderstorms.
Cooler than normal weather follows on Saturday, July 4th,
across eastern New England along with morning clouds and a few
showers. Progressively warmer and more humid air invades the
area next week with chances of typical late day showers or
thunderstorms. The best chances for storms look to be Wednesday
and Thursday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
430 PM update...

This Evening/Tonight...

SPC mesoanalysis page shows MLCAPE 500 to 1000 J/kg, so some
instability in place triggers thus far have been limited to
topography. Could still see isolated showers/thunderstorms over the
interior for the next few hours, also taking into consideration
convection to our north that may dip into our area, so have
continued a slight chance pop there. Any thunderstorm could produce
brief wind gusts to 35-40 mph.

Slight chance for lingering shower or two over the interior after
sunset, then mainly dry tonight with partly cloudy to mostly clear
skies. Then late tonight back door cold front moves into our area
during with a weak low pressure circulation forming along it and on
the shoreline. This will allow for an increase in cloud cover later
tonight. While the late night hours are expected to be mainly dry,
it is possible we could get an isolated shower or two in the area,
or perhaps some patchy drizzle nearshore.

With dewpoints in the 60s and an increase in cloud cover later
tonight, expecting warm overnight lows in the mid 60s to low 70s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Friday...

Interesting setup over our area, starting off the day with back door
cold front draped from weak low pressure near Cape Cod/Islands, with
models showing western end of front draped over western New England.
For our eastern zones and into central MA, this means a more
maritime influence with NE/onshore winds, bringing in some lower
cloud cover and eventual chances for scattered showers/light rain,
and high temps limited to the low to mid 70s.

Across the Connecticut River Valley Region in MA and northern CT,
somewhat warmer with highs upper 70s to low 80s, but the combination
of the front, better instability and some short waves moving NW to
SE through the area will bring a better chance for showers and
thunderstorms. Instability looks limited to 500-1000 J/kg and the
unstable airmass moves from E to W during the day as the back door
front exits western New England. With this in mind continuing higher
PoPs/QPF within western MA/western CT.

Continued with a non-diurnal temperature curve, with highs towards
midday and temperatures gradually falling in the afternoon.

Friday Night...

As front moves further south, high pressure over the Maritimes
builds southward into New England, bringing a continuation of the
E/NE flow and providing a stabilizing effect to the airmass as the
night wears on. Leftover convection over CT and Western MA should
dissipate early in the night, however some light rain is possible
closer to the shoreline due to the onshore marine influence. Clouds
then linger through the night over the three-state-region, with some
decreasing clouds towards daybreak over the interior. Cooler
overnight lows in the upper 50s to mid 60s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
430 PM update...

** Heat Advisories may be needed by Thursday...

Big Picture...

Upper level flow is from the northwest across our region through
the late weekend and early next week. An upper ridge axis then
builds across southern New England Tuesday and Wednesday, then
flattening out as a trough approaches from the Great Lakes late
in the week.

At the surface, there are rather nondescript features/weak
pressure systems until a bona fide southwest flow sets up from
Tuesday through Thursday. A cold front approaches on Thursday.

Daily details...

Independence Day...

High pressure over the Maritimes extends to New England,
bringing a cooling east flow over land that should stabilize
the airmass over our region. A few showers will exit the south
coast early in the morning, otherwise it should be a dry day.
High temperatures will range from near 70 at the immediate east
coast of MA to the lower 80s in the CT River valley. Cannot
rule out an isolated upslope rain shower in the east slopes of
the Berkshires but forecast PoPs are less than 20 percent.
Lows will be within a few degrees of 60.

Sunday...

A weak short wave trough moves southeastward across mainly
northern New England on Sunday. With temperatures in the 80s and
dewpoints rising to the mid 60s, this could be enough to trigger
a few scattered afternoon/evening thunderstorms, mainly in
central and northeast MA.

Monday...

Weak low pressure is over southern New England on Monday.
Winds will be light and variable and temperatures ranging from
70s with sea breezes at the coast to upper 80s over the CT River
valley. Models show potential for widely scattered showers or
thunderstorms over mainly western and southern sections.

Tuesday...
A southerly flow returns to the area with high temperatures well
up into the 80s, dewpoints mid 60s, and typical widely
scattered showers or storms in the interior.

Wednesday and Thursday...
Hot and humid bona fide summertime conditions as the upper ridge
erodes slightly and we are in SW flow at the surface with WNW
flow aloft. The 700 mb jet is relatively strong to our
northwest, with a look of a 'ring of fire' from the northern
Great Lakes to northern New England. We may be on the southern
part of this, but still will have relatively high chances of
thunderstorms in the afternoons and evenings. A cold front may
focus the storms more on Thursday. But any storms Wed and Thu could
be strong, with heavy downpours, frequent lightning, and gusty
winds.

Highs should reach 90 over interior sections Wed and the lower
to mid 90s on Thursday as 925 mb temps reach +26 to +28C. With
dewpoints having risen to near 70, this will lead to Heat Index
values approaching the mid 90s by Thursday, which could reach
Advisory thresholds in some areas.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

2030Z update...

Through 00Z: High confidence.

VFR conditions for most of the area. Moderately unstable conditions
could pop isolated SHRA/TSRA 20-00z, mainly across the interior.
Possible IFR vsby and gusty winds if a direct hit. Local sea breezes
continue this afternoon, otherwise light winds. Mainly SW winds
across Cape/ACK.

Tonight...High confidence thru about 09z, then trends moderate.

Any leftover SHRA to weaken early, with VFR conditions. As weak sfc
low shifts into the southeast waters overnight/pre-dawn, increased
onshore/NE wind will bring stratus towards eastern terminals around
12Z. Timing of stratus onset still isn't clear but best chance
eastern MA terminals and the Cape. Light W winds veer to the N
by 12Z.

Friday...Moderate confidence.

Deterioration to MVFR-IFR with showers, possible embedded
thunder at BAF-BDL and perhaps ORH. Trends in timing and any
potential improvement less clear. NE/E winds prevail through the
day, strongest along the eastern shoreline.

Friday night...Moderate confidence.

MVFR/IFR conditions persist along eastern MA and RI terminals from
00Z thru 06Z, with mainly VFR over the interior. Then MVFR CIGs move
westward, may not reach BDL-BAF prior to 12Z Sat.

KBOS Terminal...High confidence through 09Z, then moderate
confidence in TAF. VFR with sea breeze until sunset.

KBDL Terminal...High confidence through 09Z, then moderate
confidence in TAF. Isolated tstms may pop nearby until around 00Z.
Otherwise VFR tonight, with CIGs becoming MVFR by midday Fri with a
chance for SHRA or isolated TSRA.

Outlook /Saturday through Tuesday/...

Independence Day: Mainly VFR, with local MVFR possible.

Saturday Night: Mainly VFR, with local IFR possible. Patchy BR.

Sunday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA, isolated TSRA.

Sunday Night: Mainly VFR, with local IFR possible. Slight
chance SHRA, patchy BR.

Monday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA.

Monday Night: VFR. Slight chance SHRA.

Tuesday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA, isolated TSRA.

&&

.MARINE...
430 PM update...

Tonight...Mainly dry conditions, an isolated shower is possible
later tonight. Local sea breezes diminish with sunset, then SW winds
5 to 10 kts veering to the N overnight. Gusts to 25 kt Mass/Ipswich
Bay and vicinity towards daybreak, with SCA headlines posted.

Friday and Friday Night...

SCA continues into Friday for Mass/Ipswich Bay and the waters east,
as well as the waters east of Cape Cod, for seas 3 to 5 feet and NE
wind gusts to 25 kt. For the remainder of the waters NE wind gusts
15-20 kt expected with seas 2 to 4 feet. Scattered showers/light
rain mainly Friday night, with patchy fog developing.

Outlook /Saturday through Tuesday/...

Independence Day: Winds less than 25 kt. Slight chance of rain
showers, patchy fog.

Saturday Night: Winds less than 25 kt. Patchy fog. Areas of
visibility 1 to 3 nm.

Sunday: Winds less than 25 kt. Patchy fog.

Sunday Night: Winds less than 25 kt. Slight chance of rain
showers, slight chance of thunderstorms, patchy fog.

Monday: Winds less than 25 kt. Slight chance of rain showers.

Monday Night: Winds less than 25 kt. Slight chance of rain
showers. Areas of visibility 1 to 3 nm.

Tuesday: Winds less than 25 kt. Slight chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 5 AM to 2 PM EDT Friday for ANZ250-
     251.

&&

SYNOPSIS...NMB/GAF
NEAR TERM...NMB
SHORT TERM...NMB
LONG TERM...GAF
AVIATION...NMB/GAF
MARINE...NMB/GAF
Hazardous weather outlook, Jul 2, 3:22 PM EST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 PM EDT Thu Jul 2 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-032030-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
422 PM EDT Thu Jul 2 2020

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-032030-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 PM EDT Thu Jul 2 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Local storm report, Jul 2, 11:26 AM EST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
1226 PM EDT THU JUL 02 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     LIGHTNING        BELLINGHAM              42.09N  71.47W
07/01/2020                   NORFOLK            MA   BROADCAST MEDIA

            *** 1 INJ *** A 23 YEAR OLD WOMAN WAS INJURED BY A
            LIGHTNING STRIKE VERY NEAR HER HOUSE, WHILE SHE WAS
            TURNING ON A LAMP ON AN ENCLOSED PORCH ON DEPOT STREET
            IN BELLINGHAM. SHE WAS TREATED AND RELEASED BY A LOCAL
            HOSPITAL.

&&

EVENT NUMBER BOX2001635

FIELD
Special weather statement, Jul 2, 3:37 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
437 PM EDT Thu Jul 2 2020

MAZ003-004-022115-
Eastern Franklin MA-Northern Worcester MA-
437 PM EDT Thu Jul 2 2020

...STRONG THUNDERSTORM...

At 436 PM EDT, Doppler radar was tracking a strong thunderstorm over
Royalston, or 7 miles northeast of Orange, moving south at 15 mph.

Winds in excess of 40 mph will accompany this storm.

Locations impacted include...
Orange, Athol, Winchendon, Templeton, Phillipston, Royalston,
Petersham and Warwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4272 7213 4261 7205 4250 7223 4272 7239
TIME...MOT...LOC 2036Z 347DEG 13KT 4270 7222

Frank
Special weather statement, Jul 2, 4:02 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
502 PM EDT Thu Jul 2 2020

MAZ003-004-022145-
Eastern Franklin MA-Northern Worcester MA-
502 PM EDT Thu Jul 2 2020

...STRONG THUNDERSTORM ACROSS EASTERN FRANKLIN AND NORTHWEST
WORCESTER COUNTY...

At 501 PM EDT, Doppler radar was tracking a strong thunderstorm over
Phillipston, or near Orange, moving south at 20 mph.

Winds in excess of 40 mph will accompany this storm.

Locations impacted include...
Orange, Athol, Templeton, Rutland, Barre, Hubbardston, Hardwick,
Oakham, Phillipston, Royalston, Petersham, New Braintree, New Salem
and Warwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4233 7198 4230 7221 4231 7221 4231 7225
      4269 7238 4271 7220
TIME...MOT...LOC 2101Z 350DEG 18KT 4254 7219

Frank
Special weather statement, Jul 2, 4:29 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
529 PM EDT Thu Jul 2 2020

MAZ004-010-012-022215-
Southern Worcester MA-Northern Worcester MA-Eastern Hampshire MA-
529 PM EDT Thu Jul 2 2020

...STRONG THUNDERSTORM IN WESTERN WORCESTER COUNTY...

At 528 PM EDT, Doppler radar was tracking a strong thunderstorm over
Petersham, or 13 miles southeast of Orange, moving south at 20 mph.

Pea size hail and wind gusts up to 50 mph will accompany this storm.

Locations impacted include...
Charlton, Palmer, Spencer, Ware, Sturbridge, Templeton, Barre,
Warren, North Brookfield, Hubbardston, West Brookfield, Brimfield,
Brookfield, Hardwick, East Brookfield, Oakham, Phillipston,
Petersham, New Braintree and New Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4213 7194 4211 7213 4216 7214 4215 7218
      4218 7226 4220 7226 4224 7223 4223 7226
      4243 7230 4244 7229 4248 7229 4250 7227
      4252 7208
TIME...MOT...LOC 2128Z 350DEG 18KT 4243 7219

Frank

The radar

The Boston radar (KBOX), 91 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Worcester

When
July 2, 4:44 PM EST
Where
Worcester County, 0.96 mi SW of Coldbrook Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$800
Reported by
Amateur Radio
Coordinates
42.391, -72.065

In Barre, a tree was down on power lines on Route 122 (Worcester Road).

Thunderstorm Wind, Worcester

When
July 2, 5:04 PM EST to 5:05 PM EST
Where
Worcester County, 2.04 mi NE of North Brookfield to 0.95 mi ENE of North Brookfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.293, -72.055

In North Brookfield, a tree was down on Route 148 near Brooks Pond Road. Also, a large tree was down on power lines on Hillsville Road.

Thunderstorm Wind, Worcester

When
July 2, 5:10 PM EST
Where
Worcester County, 1.22 mi WSW of Spencer to 0.77 mi SSW of Spencer
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
42.244, -72.002

In Spencer, a tree was down on a house on Ash Street. Also, a tree was down on wires on School Street.

Thunderstorm Wind, Worcester

When
July 2, 5:10 PM EST
Where
Worcester County, 1.07 mi SSW of Oakham
Measured
50 kt (58 mph) estimated gust
Property damage
$800
Reported by
Amateur Radio
Coordinates
42.336, -72.058

In Oakham, trees were down on wires on Lincoln Road.

Thunderstorm Wind, Middlesex

When
July 2, 7:30 PM EST to 7:31 PM EST
Where
Middlesex County, 0.05 mi ENE of Carlisle to 1.03 mi SE of South Chelmsford
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
42.530, -71.349

In Carlisle, a tree was down on the Police station on Lowell Street. Also, there were multiple trees down on both Curve Street and Proctor Road.

Thunderstorm Wind, Middlesex

When
July 2, 7:31 PM EST
Where
Middlesex County, 0.65 mi NW of Bedford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.488, -71.277

In Bedford, a tree was down on a house on Hartford Street.

Thunderstorm Wind, Middlesex

When
July 2, 7:40 PM EST
Where
Middlesex County, 1.1 mi N of Lincoln
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.436, -71.300

In Lincoln, a large tree and wires were down on Bedford Road.

Thunderstorm Wind, Middlesex

When
July 2, 7:47 PM EST
Where
Middlesex County, 0.78 mi WSW of Weston
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.367, -71.285

In Weston, a tree was down, blocking Route 20.

Thunderstorm Wind, Middlesex

When
July 2, 7:50 PM EST
Where
Middlesex County, 0.13 mi ENE of West Newton to 0.47 mi E of Newton Lower Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
42.351, -71.228

In West Newton, a tree was down on a car on Columbus Place. In the Waban section of western Newton, a tree fell onto a house on Larch Street.

Thunderstorm Wind, Norfolk

When
July 2, 8:00 PM EST
Where
Norfolk County, 1.31 mi N of Babson Park to 1.53 mi SSW of Wellesley
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
42.319, -71.251

In Wellesley, trees were down and into a house on Aberdeen Road. Also, a tree was down into a house on Bobolink Road.

Thunderstorm Wind, Norfolk

When
July 2, 8:11 PM EST
Where
Norfolk County, 0.9 mi N of Westwood
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.233, -71.219

In Westwood, a tree was down on High Street (Route 109) at Dover Road.

Thunderstorm Wind, Norfolk

When
July 2, 8:20 PM EST
Where
Norfolk County, 1.09 mi N of Norfolk
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.136, -71.322

In Norfolk, a tree was down on Cleveland Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2020Every state in 2020This day in weather historyWarnings in Massachusetts, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900947, 900942, 900952, 900957, 900959, 900967, 900970, 900972, 900994, 900999, 901002, 901003.